Jump to content

Neurontin...


Recommended Posts

i've experience with it. i took it for anxiety and it worked well enough, but provided for intolerable side effects, so i dropped it.

i hear it's not as potent as its successor pregabalin/lyrica for pain, and while i've taken both pregabalin and gabapentin, i can't comment on it's effectiveness for pain reduction as it was used, as i stated, as an anxiolytic, although i can say that the successor pregabalin was much more anxiolytic than gabapentin.

hope it works out for you!

Link to comment
Share on other sites

I took Neurontin for a few years in the late '90s and early '00s for migraines. It was the best medication for migraines I ever used, but it pooped out eventually, as all the other meds have. But it took longer than the others to poop out, too.

I wasn't taking it for mood, and while Neurontin is used for mood disorders, it is not even a usual second choice. In the late 90s, it was really used a lot for neurological types of pain.

I became the most stable I had been since I was a teenager. It was awesome. I pretty much was in remission, although in retrospect, I can see two periods of mild depression, but it's over 5 years, and they were situational in orignin. I feel like it still had an effect even after I stopped taking it, which I know sounds nuts, but I just continued to be stable for years after I took it.

Then in 2006, it fell apart pretty much, and I now am experiencing all kinds of thrilling new moods and symptoms.

We tried it again as our last ditch med for migraine, because it had worked well in the pastl. But I started putting on weight really fast, which pissed me off, because the first time I took it, I was at my lightest adult weight the entire time. I hate how these meds can just turn on you.

Along those lines, basuraeuropea, I have been thinking of Lyrica as something to try next, as my neurologist pointed out I had never tried it. It looks like the risperdal is dc'ed for sure (I didn't have time to put it in my signature), and possibly the lithium too. So if that turns out to be the case, we may have to really shake up my cocktail. I am usually wrong about predicting these kinds of things, and I am hoping I am wrong again.

Link to comment
Share on other sites

crtclms, did you gain water weight/suffer from edema while on gabapentin or did you gain fat? i didn't gain any fat while on neurontin or lyrica, but i retained water so quickly, so diffusely, and so profusely that i had to be given a diuretic while on them and even then the edema was still quite noticeable, unfortable, and bothersome. i was like the marshmallow man in the ghost busters movies. ha. it was an incredible amount of water that my body was retaining. i'd never experienced edema prior to gabapentin and pregabalin, well, other than the occasional bruise/cut/scrape that caused localized swelling.

edit: grammar! argh!

Link to comment
Share on other sites

I took it in combination with Seroquel and Depakote in order to address certain symptoms. In retrospect, it was a waste of time. I will say it is good for anxiety related issues. It kind of zones you out. I don't have pain issues but I do remember it having a slight body feel to it at least when I first started. I'd describe it as soothing. It could help out with further stabilizing your moods if that's your intention but it's pretty mild in terms of its effects. Tolerance was also an issue for me.

Link to comment
Share on other sites

I took it years ago and it worked great. I think I developed some sort of resistance to it though because pdoc kept increasing dose, up to 4000 mg. At that point he had me come off because it was obviously not working at that point. Only downfall was that is was a bitch to wean off of.

Link to comment
Share on other sites

Guest Vapourware

I took gabapentin for a few weeks for post-shingles pain. It was very good for the pain but I didn't find it helpful mood-wise. I was taking it when I was pretty down and it didn't do anything for my depression.

Link to comment
Share on other sites

I took Neurontin for pain due to nerve damage. Pain relief was almost non-existent. One of the side effects for me was that I often looked like I had been beaten with a bag of bricks because the slightest bump resulted in huge, technicolor bruises. I got weaned off of Neurontin.

Link to comment
Share on other sites

I took this for about 2 weeks and I'll tell you I received better mood stabilization from a tic-tac.

That's not really surprising, as two weeks is not nearly long enough for the medication to start working as a mood stabilizer.

Link to comment
Share on other sites

I took this for about 2 weeks and I'll tell you I received better mood stabilization from a tic-tac.

That's not really surprising, as two weeks is not nearly long enough for the medication to start working as a mood stabilizer.

Maybe so; however, I found this study that says, "The findings of this study did not demonstrate that gabapentin is an effective adjunctive treatment when administered to outpatients with bipolar disorder."

http://www.ncbi.nlm.nih.gov/pubmed/11249802

It may be great for migranes and neuropathic pain, but according to this study is not any more effective at treating bipolar disorder than a placebo i.e. tic-tac.

Link to comment
Share on other sites

But there are always exceptions. Me, for instance. Many others who are on this board, for instance. Lots of people use Topamax as a mood stabilizer, and it isn't supposed to work either.

Whatever you have read, if you were prescribed it for mood, and quit after two weeks, you didn't give it a chance. If you were so certain it wasn't going to work, why did you take it in the first place?

Link to comment
Share on other sites

When I am spiraling into a manic phase, for the safety of myself and my family, there is no time for "this may work although it doesn't work for most people". I took the med because it was recommended by my pdoc; although after 2 weeks I was a little too loony tunes to wait and see if it was going to work.

EDIT: their to there

Link to comment
Share on other sites

I take gabapentin for hot flashes from menopause, and it works fine. My GP recommended it because it doesn't have the potential bad side effects of hormone therapy.

I was already taking a diuretic when I started, so if it's giving me edema, I don't notice.

I realized it does have some pain reduction properties the last time I titrated off of it (with the doc's okay). I had a lot more arthritis pain once it was out of my system, so am happy to be back on it. About twice a year I try to get off of it and see if my hot flashes are over with, but apparently they aren't yet.

I was sick to my stomach after my first dose, but then fine after that. I find it sedating so take it at bedtime. Also, my hot flashes are worse at night.

I can't see that it has had any effect on my mood, and I've been taking it for about 3 or 4 years.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...